Alert archive / Arizona / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Flagstaff, AZ

June 4, 2020Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Jun 4, 2020, 1:42 PM MST for Coconino County, Yavapai County, Arizona. It took effect at Jun 5, 2020, 11:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 1:42 PM MST (20:42 UTC)
In effect from
Jun 5, 2020, 11:00 AM MST
Expired
Jun 5, 2020, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:13 PM MSTNON-TSTM WND GST 581 W Two Guns, AZMESONET STATION AZT09 I-40 @ TWO GUNS MM 230.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS85 KFGZ 042042
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
142 PM MST Thu Jun 4 2020

AZZ104-106>108-051200-
/O.UPG.KFGZ.FW.A.0003.200605T1800Z-200606T0300Z/
/O.NEW.KFGZ.FW.W.0004.200605T1800Z-200606T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
142 PM MST Thu Jun 4 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN COCONINO 
AND YAVAPAI COUNTIES...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM to 8 PM MST Friday. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Locations near Fredonia, Grand Canyon, Jacob 
  Lake, North Rim, Prescott, Prescott Valley, Seligman and 
  Valle. This includes portions of the Coconino National Forest, 
  Kaibab National Forest and Prescott National Forest.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of strong gusty winds and low relative
  humidity may create critical fire weather conditions. Isolated
  thunderstorms are also possible, which could lead to new fire
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

AZZ112-051200-
/O.NEW.KFGZ.FW.W.0004.200605T1800Z-200606T0300Z/
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
142 PM MST Thu Jun 4 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE LITTLE COLORADO
RIVER VALLEY IN EASTERN COCONINO COUNTY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from 11 AM to 8 PM MST Friday.

* AFFECTED AREA...Locations near Tuba City. 

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...The combination of strong gusty winds and low relative
  humidity may create critical fire weather conditions. Isolated
  thunderstorms are also possible, which could lead to new fire
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
2 follow-up statements
566 
WWUS85 KFGZ 051020
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
320 AM MST Fri Jun 5 2020

AZZ104-106>108-112-060300-
/O.CON.KFGZ.FW.W.0004.200605T1800Z-200606T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
320 AM MST Fri Jun 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR PORTIONS OF COCONINO AND WESTERN 
YAVAPAI COUNTIES...

* AFFECTED AREA...Locations near Fredonia, Grand Canyon, Jacob 
  Lake, North Rim, Prescott, Prescott Valley, Seligman, Tuba 
  City and Valle. This includes portions of the Coconino 
  National Forest, Kaibab National Forest and Prescott National 
  Forest.

* WINDS...South 15 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...The combination of strong gusty winds and low relative
  humidity will create critical fire weather conditions. Isolated
  thunderstorms are also possible, which could lead to new fire 
  starts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
929 
WWUS85 KFGZ 060248
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
748 PM MST Fri Jun 5 2020

AZZ104-106>108-112-060400-
/O.EXP.KFGZ.FW.W.0004.000000T0000Z-200606T0300Z/
Kaibab Plateau (Fire Weather Zone 104)-
Grand Canyon Country (Fire Weather Zone 106)-
Coconino Plateau (Fire Weather Zone 107)-
Yavapai County Mountains (Fire Weather Zone 108)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
748 PM MST Fri Jun 5 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
PORTIONS OF COCONINO AND WESTERN YAVAPAI COUNTIES...

Humidity has increased and winds have decreased over much of the
warned area. As such, the Red Flag Warning will be allowed to 
expire at 8 PM MST.

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 4, 9:08 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 9:08 AM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
908 AM MST Thu Jun 4 2020

.SYNOPSIS...Another hot and dry day is in store across northern
Arizona today. Gusty afternoon winds develop Friday, and chances
for showers and thunderstorms increase through Friday night as a
weak low pressure system crosses Arizona. Dry weather returns
by Saturday afternoon, though temperatures will be much cooler
this weekend. Very strong southwest winds are likely Sunday
afternoon.

&&

.DISCUSSION...Expect one more hot day today across northern
Arizona. The Excessive Heat Warning for the lower elevations of
Yavapai County will continue through 8 PM tonight.

Progs are in good agreement showing the low currently off of Baja
to move across northern Arizona Friday night. The current
forecast has a slight chance of afternoon showers and
thunderstorms across the area. Some gusty outflow winds are
possible. Strong southerly winds are also possible Friday, and may may
create dangerous fire conditions for western portions of Coconino
and Yavapai Counties. A Fire Weather Watch has been issued for
this area.

Precipitation coverage should increase Friday night for areas
north of a line from Fredonia through White River. The Four
Corners area could see 0.25 to 0.50 inches of rainfall from this
system.

Saturday through Sunday, expect dry weather for this period. An
anomalously strong low pressure trough will move through the
Great Basin on Sunday. Northern Arizona can expect strong and
gusty southwest winds, especially for areas north of I-40 and
including the kaibab Plateau. Temps are on a cooling trend.

Monday through Wednesday - dry weather through this period as a
light westerly flow aloft develops. Temps are forecast to be 5 to
10 degrees below normal from Monday through Tuesday morning, and
the high country could see some lows near freezing. Wind speeds
to decrease through mid week.

&&

.AVIATION...For the 18Z package...Look for VFR conditions over
the next 24 hours. Expect surface winds SW 10-15knots gusts to
20 kts through sunset then decreasing. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER... Hot temperatures will continue today along with
dry conditions. On Friday, a passing weather disturbance will
produce windy conditions along with a chance for showers and
thunderstorms. Critical fire weather conditions will be possible for
western Yavapai and Coconino counties.

Saturday through Monday..Expect windy conditions each afternoon
along with dry weather and cooler daytime temperatures. Critical
fire weather conditions possible through the period.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM
MST this evening FOR AZZ037.

Fire Weather Watch from Friday morning through Friday evening
FOR AZZ104-106>108.

&&

PUBLIC...DL
AVIATION...DL
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:00 AM MSTFire Weather WatchFGZCoconino, Yavapai9 hr

Nearby

Red Flag Warnings in Arizona, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.